Thunderstorm Wind, Patrick
- When
- July 19, 12:45 PM EST
- Where
- Patrick County, 1 mi S of Stuart
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.617, -80.283
Thunderstoorm winds downed trees 1 mile south of Stuart, in the town of Ferrum, 4 miles west of Stewartsville, and Indian Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm during the afternoon of the 19th produced damaging winds.Thunderstoorm winds downed trees 1 mile south of Stuart, in the town of Ferrum, 4 miles west of Stewartsville, and Indian Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 9:08 AM EST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1008 AM EDT SAT JUL 19 2003 SFC FRONT STILL BACK OVR CNTRL WV AND INTO NRN VA...WITH GOOD LOW LVL MSTR STILL IN PLACE AND NOW BEGINING TO GET ENOUGH CLEARING FOR SOME GOOD HTG. FROM THAT PERSPECTIVE TSTM CHANCES LOOK GOOD. LIMITING FACTOR IS MID-LVL DRY AIR STARTING TO PUSH IN FROM THE NW AS SEEN IN WV...AND IAD SNDG SHOWING STRONG SUBSIDENCE INV AND DRY AIR ABV 750 MB. SHWRS FROM EARLIER THIS MRNG TEMPORARILY STBLZD GOOD CHUNK OF SW VA AND SE WV...BUT APPEARS TO HAVE LEFT WEAK BNDRY SOMEWHERE ACROSS CNTRL PART OF AREA. WHERE HTG AND LOW LVL CONVERGENCE IS STRONG ENOUGH TO PUNCH UPDRAFTS THRU MID LVL CAP...THE DRY AIR ALOFT AND MARGINAL SHEAR MAY HELP SOME STORMS TO REACH SEVERE WIND THRESHOLDS...BUT FEEL THIS WILL MAINLY BE FAR SRN PART OF AREA BY THE TIME HTG MAXIMIZES. WILL KEEP A LOW CHC POP UP ALMOST ALL LOCATIONS EXCEPT FAR NW...BUT EXPECT MOST CONVECTION WILL HAVE A HARD TIME REACHING DEEP ENOUGH LEVELS TO SUPPORT STRONG DOWNDRAFTS...MAYBE NOT EVEN MUCH LTG...SO WILL RE-FOCUS SLGT RISK AREA ON NC COUNTIES AND EXTREME SRN VA COUNTIES...WHERE SBCAPES ARE ALREADY OVR 1000 IN SOME SPOTS. TEMPS LOOK OK AT THIS POINT...COULD GET A TAD HIGHER IN FAR SW...BUT DID MAKE SOME TWEAKS TO CLOUDS IN THE GRIDS. .RNK... NC...NONE. VA...NONE. WV...NONE. KEIGHTON **************************************** 328 AM DISCUSSION... FRONTAL SYSTEM SLOWLY MAKING ITS WAY SOUTH OUT OF OHIO VALLEY...WITH ACTIVE CONVECTION ACROSS CNTRL WV JUST AHEAD OF IT. S/WV AND 95KT JET MAX NEAR LAKE MICHIGAN SHOULD CONTINUE PUSHING FRONT SOUTH AND EAST...BUT RELATIVELY SLOWLY. CONVERGENCE ZONE MAY GET HUNG UP IN APPALACHIANS...AND THETA-E RDG STILL FCST TO BE NOSING INTO SW VA BY LATE IN THE DAY. DRIER AIR ALOFT WILL BE WHAT PUSHES SOUTHEAST THE FASTEST...AND WHILE THIS COULD BEGIN LIMITING CONVECTION IN THE NORTH AND WEST BY EARLY AFT...IT WILL ALSO HELP TO INCREASE POTENTIAL FOR DOWNBURST WINDS. LOW LVL SHEAR ALSO ENOUGH TO SUPPORT ORGINAZED CONVECTION...AND EXPECT A STRONG LINE OF STORMS MAY FORM SOMEWHERE ACROSS CNTRL PART OF THE FA BY EARLY AFT...AND PUSH THROUGH TO SOUTHEAST BY EARLY EVE. SPC SLGT RISK AREA LOOKS GOOD AND WILL BE ISSUING OUTLOOK AFTER 6AM. AS FAR AS POPS...STILL EXPECT CURRENT CONVECTION IN SE WV TO DIMINISH SOMEWHAT BY SUNRISE...AND WILL KEEP A SLIGHT CHC UP THERE...CHC ELSEWHERE...AND HIGH CHC BY AFT FOR SRN SECTIONS WHERE BEST CONV ZONE IS EXPECTED TO BE AS HTG GETS GOING. KEPT CHC POPS SRN SECTION THROUGH LATE EVE PER SOME LINGERING HIGH CAPES IN ETA...JUST IN CASE FRONTAL OR OUTFLOW BOUNDARY CONV ZONES ARE STILL AROUND...BUT IF ORGANIZED LINE CAN FORM AND PUSH THROUGH...SUSPECT CHANCHES WILL DIE QUICK WITH SUN WITH ALL THE MID LEVEL DRY AIR AROUND. THEN...DRY FOR SUNDAY WITH HIGH PRESSURE IN CONTROL AND SHOULD GET A BIT WARMER WITH MORE SUNSHINE. HAVE BUMPED UP HIGHS A BIT SUNDAY BUT NOSED DOWN A BIT IN WEST FOR SATURDAY WITH MORE CLOUDS EXPECTED. FINALLY...MOISTURE RETURN FOR MONDAY BUT SUBSIDENCE OUT AHEAD OF NEXT SYSTEM MAY KEEP CONVECTION FROM FIRING UNTIL LATE...AND MAYBE ONLY IN MTNS. TRIMMED BACK POPS IN EAST TO SLGT CHC FOR MONDAY. NO CHANGES BEYOND THAT OTHER THAN TO INCREASE CLOUDS A BIT TUESDAY. 50 POPS LOOK GOOD BUT MAY NEED TO GO HIGHER WITH ABNORMALLY STRONG TROF FOR LATE JULY APPROACHING. WEATHER COULD BE VERY INTERESTING BY MID WEEK...COULD SEEM MORE LIKE MAY WEATHER.
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-201100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1055 AM EDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY EAST OF THE BLUE RIDGE ACROSS FAR SOUTHERN VIRGINIA...AND EAST OF THE BLUE RIDGE ACROSS NORTHWEST AND NORTH CENTRAL NORTH CAROLINA. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE EARLY AFTERNOON ACROSS SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA...OUT AHEAD OF A COLD FRONT. AS THEY SPREAD SOUTHEASTWARD INTO FAR SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA BY MID AFTERNOON...A FEW COULD BECOME STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER HAIL UP TO THE SIZE OF PENNIES AS WELL AS TORRENTIAL DOWNPOURS ARE ALSO A POSSIBILITY. REMEMBER...ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING...AND THE SAFEST PLACE TO BE WHEN THUNDERSTORMS APPROACH IS INSIDE. STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... A VIGOROUS FRONTAL SYSTEM IS EXPECTED TO APPROACH FROM THE WEST ON TUESDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE TIME OF DAY THE FRONT WILL MOVE THROUGH...WHICH WILL BE IMPORTANT TO THE DEVELOPMENT OF POTENTIALLY STRONG STORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SK
NCZ003>006-019-020-VAZ032-043-044-058-059-192115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1045 AM EDT SAT JUL 19 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY EAST OF THE BLUE RIDGE ACROSS FAR SOUTHERN VIRGINIA...AND EAST OF THE BLUE RIDGE ACROSS NORTHWEST AND NORTH CENTRAL NORTH CAROLINA. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE EARLY AFTERNOON ACROSS SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA...OUT AHEAD OF A COLD FRONT. AS THEY SPREAD SOUTHEASTWARD INTO FAR SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA BY MID AFTERNOON...A FEW COULD BECOME STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER HAIL UP TO THE SIZE OF PENNIES AS WELL AS TORRENTIAL DOWNPOURS ARE ALSO A POSSIBILITY. REMEMBER...ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING...AND THE SAFEST PLACE TO BE WHEN THUNDERSTORMS APPROACH IS INSIDE. STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. KEIGHTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT SAT JUL 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM NEW CANTON VA WIND DAMAGE
07/18/03 BUCKINGHAM SEVERAL TREES DOWN ON
ROUTE 670. REPORTED
BY BUCKINGHAM SHERIFFS
OFFICE.
0935 PM 8NE DILLWYN VA WIND DAMAGE
07/18/03 BUCKINGHAM TREE DOWN ON ROUTE 622
EAST OF ROUTE 15.
REPORTED BY BUCKINGHAM
SHERIFFS OFFICE.The Roanoke radar (KFCX), 45 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378789, 5378790, 5378791, 5378792.